Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 166, NWS Austin/San Antonio, TX

November 25, 20224 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Nov 25, 2022, 10:46 PM CST for 4 counties in Texas. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 25, 2022, 10:46 PM CST (04:46 UTC)
Expired
Nov 25, 2022, 11:15 PM CST
In force
29 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Caldwell County, TX, Comal County, TX, Guadalupe County, TX, Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 7 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 25, 10:50 PM CSTHAIL 0.885 Wnw Geronimo, TXHAIL COVERING THE GROUND AT THE NEW BRAUNFELS WFO.
Nov 25, 10:50 PM CSTHAIL 1.252 Nw Geronimo, TXDELAYED REPORT VIA COCORAHS OF MAXIMUM HALF DOLLAR SIZED HAIL FRIDAY NIGHT OFF HUBER ROAD. MOST HAILSTONES WERE HALF INCH SIZED.
Nov 25, 11:09 PM CSTHAIL 0.7Martindale, TXHAIL SLIGHTLY LARGER THAN MARBLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2022-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2022-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
478 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WUUS54 KEWX 260446
SVREWX
TXC055-091-187-209-260515-
/O.NEW.KEWX.SV.W.0166.221126T0446Z-221126T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1046 PM CST Fri Nov 25 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central Caldwell County in south central Texas...
  Southeastern Hays County in south central Texas...
  Northwestern Guadalupe County in south central Texas...
  Southeastern Comal County in south central Texas...

* Until 1115 PM CST.

* At 1046 PM CST, a severe thunderstorm was located near New
  Braunfels, moving northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  New Braunfels, San Marcos, Kyle, Seguin, Lockhart, McQueeney,
  Martindale, Uhland, Staples, Geronimo, Zorn, Hunter, Nolte, Zipp,
  San Marcos Regional Airport, Maxwell, Reedville, Redwood, Freiheit
  and Solms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2955 9802 2965 9819 3008 9798 2990 9767
TIME...MOT...LOC 0446Z 213DEG 38KT 2967 9806 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BRADY
1 follow-up statement
660 
WWUS54 KEWX 260501
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1101 PM CST Fri Nov 25 2022

TXC091-260511-
/O.CAN.KEWX.SV.W.0166.000000T0000Z-221126T0515Z/
Comal TX-
1101 PM CST Fri Nov 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COMAL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2990 9767 2977 9780 2970 9788 2977 9801
      2984 9803 3006 9799 3008 9798
TIME...MOT...LOC 0501Z 213DEG 38KT 2981 9796 

$$

TXC055-187-209-260515-
/O.CON.KEWX.SV.W.0166.000000T0000Z-221126T0515Z/
Caldwell TX-Hays TX-Guadalupe TX-
1101 PM CST Fri Nov 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR WEST CENTRAL CALDWELL...SOUTHEASTERN HAYS AND NORTH CENTRAL
GUADALUPE COUNTIES...

At 1101 PM CST, a severe thunderstorm was located near Zorn, or near
San Marcos, moving northeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
San Marcos, Kyle, Lockhart, Martindale, Uhland, Staples, Zorn, San
Marcos Regional Airport, Maxwell, Hays City, Reedville and Redwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2990 9767 2977 9780 2970 9788 2977 9801
      2984 9803 3006 9799 3008 9798
TIME...MOT...LOC 0501Z 213DEG 38KT 2981 9796 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 25, 6:17 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Nov 25, 6:17 PM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
617 PM CST Fri Nov 25 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 529 PM CST Fri Nov 25 2022

Updated the PoPs and WX to reflect the latest of the rapid refresh
and convective allowing model trends, not to mention radar trends. We
continue to see two areas of focus where deeper convection will occur
in the early evening: over the Srn Edwards Plateau/Wrn Hill Country.
By mid evening these two regions of deeper lift look to converge
over the I-35 corridor for the highest PoPs over our more populated
counties to be in the 03Z to 12Z window. The San Antonio area and
locations to the SW continue to show relatively lower QPF amounts of
1/2 to 1 inch although the overnight PoPs are to remain categorical.
Farther NE the signals continue to paint areas along and east of
Burnet to Halletsville with the highest totals in the 1 to 2 inch
range with the potential for over 3 inches. As with most of the
trends from the past couple days, the timing continues to shift
slightly later, but the dry slotting to occur after 12Z should
accelerate trends to bring more stable air to the region by 18Z.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 144 PM CST Fri Nov 25 2022

Precipitation has been a bit slower to fill into the area, but
showers and thunderstorms are on the way with moderate to heavy rain
at times through Saturday morning. Mid level water vapor imagery
shows the upper level low located over northwest Mexico early this
afternoon with some showers located over the Rio Grande Plains and
Southern Edwards Plateau. Precipitation amounts have remained
relatively light during the morning (from a few hundredths up to
four tenths of an inch), but rain and storms should increase in
coverage and begin moving eastward later this afternoon and evening
as the low ejects northeastward overnight. Hires guidance indicates
the period of heaviest rainfall could be from around 7PM to 4AM
Saturday morning which is also supported by the HREF indicating
about a 40-70% chance for 0.5" of rainfall in an hour. With the
break in rainfall this morning and early afternoon across much of
the area, believe the flooding threat will be very limited, mainly
to locations who may see some training storms. The highest rainfall
totals are still expected over Edwards Plateau, northern Hill
Country and coastal plains east of I-35.

The dry slot on the southwest side of the low quickly clears the
area from west to east tomorrow, with dry conditions by noon. Cloud
cover should follow the same trend with overcast skies breaking up
in the morning with the entire area clear to partly cloudy in the
early afternoon. Some cooler air and breezy winds move in behind
this passing low tomorrow with highs similar to those of today.
Expect a few wind gusts up to 25 mph, locally up to 30 mph, in the
afternoon with decreasing winds after sunset.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 144 PM CST Fri Nov 25 2022

Near zonal flow aloft will be present to begin the period which will
result in mostly dry conditions with near normal temperatures
through the day Monday. Heading into Tuesday, ensembles as well as
deterministic guidance depict longwave upper level troughing moving
from the western CONUS into the Rockies and eventually the Plains.
This should result in lee cyclogenesis at the surface, with winds
becoming southerly across south central TX allowing for increasing
moisture and warm air advection. Some streamer showers will be
possible Monday night into Tuesday morning across the eastern
half of the CWA with the initial push of warm, moist air.

As the surface low matures during the day Tuesday, a triple point is
expected to develop with a dryline extending southward from the low
into central Texas. The exact timing and location of this feature
remains somewhat in question, however it is expected to aid in the
initiation of showers and thunderstorms as the low and its
associated frontal features push east late Tuesday into Wednesday.
Currently, the best dynamics/potential for any severe weather during
this timeframe appear to be closer to the ArkLaTex region and points
east, with forecast soundings indicating a capped atmosphere
locally. However, it is too soon to completely rule out the
potential across eastern portions of our CWA. Assuming a favorable
overlap of lift, shear, and instability, rotating storms capable of
all hazards would be possible. This period will be one to keep an
eye on over the next few days for any shifts in location and/or
timing.

A cold front will race southward on the backside of the low making
for a cool and breezy day on Wednesday. Temperatures will remain
cool through Thursday with a slight chance for showers returning
to the eastern half of the area due to isentropic lift. A slight
chance for showers will continue into Friday along with warming
temperatures as a warm front looks to move inland.

&&

.AVIATION...
(00Z TAFS)
Issued at 529 PM CST Fri Nov 25 2022

Two areas of deeper convection are forming at around the 00Z hour and
the lower portion of the western area is currently creating low cigs
and vsbys around DRT. A line outage may mask whats going on at DRT to
some outlets, but dialing into the station reveals some slight
improvement over the past 30 minutes that may hold together for a few
hours, thus prompting a more positive update for the early evening.
By 05Z the collective lift of the broader upper storm system should
be ramping up to cover all the area TAF sites, and we opted for
prevailing thunder and generally the lower VSBY trends during this
period. In the early evening along I-35, drizzle is increasing ahead
of this looming deeper convection event, and this is leading to an
increase in LIFR cigs in the area, especially around AUS. We'll show
faster falling CIGs here but may need to follow suit around San
Antonio if the deeper convection doesn't arrive in the next couple
hours. Once the deeper convection gets going over I-35, some
intermittent areas of improved VSBYs and CIGs could develop in
between stronger cells. CIG and VSBY trends should rapidly improve
at DRT by around 10Z at DRT and around 12Z over I-35.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              51  60  46  67 / 100  30   0   0
Austin Bergstrom Intl Airport  51  62  45  69 / 100  30   0   0
New Braunfels Muni Airport     51  64  45  74 / 100  20   0   0
Burnet Muni Airport            47  56  43  65 / 100  30   0   0
Del Rio Intl Airport           42  65  42  71 /  70   0   0   0
Georgetown Muni Airport        51  59  45  65 / 100  40   0   0
Hondo Muni Airport             45  62  42  74 / 100  10   0   0
San Marcos Muni Airport        51  63  44  71 / 100  20   0   0
La Grange - Fayette Regional   54  64  47  70 / 100  50   0   0
San Antonio Intl Airport       49  61  45  72 / 100  10   0   0
Stinson Muni Airport           49  63  45  73 / 100  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Oaks
Long-Term...Brady
Aviation...Oaks
Hazardous weather outlook, Nov 25, 1:47 PM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
147 PM CST Fri Nov 25 2022

TXZ171>173-183>194-202>209-217>225-228-262000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
147 PM CST Fri Nov 25 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a marginal to slight risk of excessive rainfall across
most of our area this evening into early Saturday morning.
Pockets of heavy rainfall are possible and could lead to minor
flooding. The greatest risk is from the eastern Hill Country to
across the I-35 corridor to the Coastal Plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Nov 25, 10:33 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1033 PM CST Fri Nov 25 2022

TXZ191-205>208-260515-
Guadalupe TX-Comal TX-Bexar TX-Caldwell TX-Hays TX-
1033 PM CST Fri Nov 25 2022

...A strong thunderstorm will impact portions of west central
Caldwell, southwestern Hays, western Guadalupe, east central Bexar
and eastern Comal Counties through 1115 PM CST...

At 1033 PM CST, Doppler radar was tracking a strong thunderstorm over
Cibolo, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Braunfels, San Marcos, Schertz, Seguin, Cibolo, Universal City,
Live Oak, Selma, Wimberley, Randolph AFB, Canyon Lake Dam, Canyon
Lake, Garden Ridge, McQueeney, Woodcreek, Martindale, Marion, Santa
Clara, New Berlin and Zuehl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2945 9812 2954 9833 3005 9817 2989 9779
TIME...MOT...LOC 0433Z 205DEG 34KT 2956 9820

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BRADY
Local storm report, Nov 25, 10:39 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1039 PM CST FRI NOV 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             4 SSE CONVERSE          29.47N 98.29W
11/25/2022  E0.70 INCH       BEXAR              TX   STORM CHASER

            DIME SIZED HAIL NEAR INTERSTATE 10 AND
            HIGHWAY 1604.

&&

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 10:33 PM CSTSpecial Weather StatementEWXComal42 min
Nov 25, 11:10 PM CSTSpecial Weather StatementEWXTravis35 min
Nov 25, 11:36 PM CSTSevere Thunderstorm WarningEWXBastrop, Caldwell, Gonzales39 min
Nov 26, 12:55 AM CSTSpecial Weather StatementEWXLee35 min
Nov 26, 3:19 AM CSTAreal Flood AdvisoryEWXFayette3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.